Alabama, 2020

Hail and Damaging Winds in Alabama, March 4 to 5, 2020

March 4 to 5, 2020 · NWS TAE · 7 events in 4 counties and zones

WSW flow aloft prevailed as two shortwaves moved through the elongated, positively tilted longwave trough. At the surface, a mostly stationary frontal boundary strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

WSW flow aloft prevailed as two shortwaves moved through the elongated, positively tilted longwave trough. At the surface, a mostly stationary frontal boundary strengthened. At the same time, increasing southerly low-level flow resulted in greater warm air advection south of the frontal boundary. There were scattered reports of wind damage and hail across the tri-state area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 4, 1:04 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Mar 4, 1:04 AM CST, 7 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
204 AM EST Wed Mar 4 2020

.NEAR TERM [Today Through Tonight]...

WSW flow aloft will prevail today as two shortwaves move through the
elongated positively tilted longwave trough. At the surface, a
mostly stationary frontal boundary will strengthen with the passage
of the northernmost shortwave and a reenforcement of the cooler
airmass north of the front. At the same time, increasing southerly
low-level flow will result in greater WAA south of the frontal
boundary. This is a classic setup for a heavy rain potential with
low-level convergent flow against a stationary boundary and more
boundary parallel flow aloft. The challenge will be pinpointing the
exact location of the front and subsequently where the axis of heavy
rain will setup. In general, the potential for the heaviest rain
will be across southern AL and GA with widespread average amounts
around 3". Isolated amounts may reach up to 5 inches. In addition to
the potential for heavy rain is the potential for severe
thunderstorm development. Along and south of the warm front,
supercell development will bring the threat for all modes of severe
weather (damaging winds, hail, tornadoes). As storms move north of
the warm front, elevated instability will allow for storms to remain
robust, though the threat will shift to primarily large hail as
storms are no longer surface based. The threat for severe weather
and heavy rain will decrease through the evening and overnight as
instability wanes, the plume of steep lapse rates advects east, and
low-level convergence along the front decreases.

.SHORT TERM [Thursday Through Friday]...

Thursday morning the surface low is forecast to be over the
north-central Gulf just southwest of Mobile with a warm front
arcing northeastward across SE AL and then cutting west to east
roughly midway across our GA zones. The low is forecast to move
inland over the panhandle mid to late morning and move east of our
CWA by late afternoon/early evening dragging a southwestward
extending cold front with it. The threat for severe weather
continues on Thursday for our entire CWA, but especially for areas
within the warm sector. Forecast model soundings in the warm
sector show looping hodographs with sfc-1km helicity values ~ 200
m2/s2, bulk shear (sfc-6km) around 60kts and MU CAPE between 900
and 1000 J/KG. The greatest severe threat will be damaging
straight line winds with the potential for a few tornadoes. Also,
PW's will be around 2" so some of the rain will be heavy at times
especially for the areas in the Flash Flood Watch. For a
discussion on the heavy rain potential during the near/short term
period, please refer to the hydrology section in this forecast
discussion.

Rain will be ending from west to east Thursday afternoon/evening
with the passage of the cold front. A cooler and drier airmass will
filter into the region on northerly winds Thursday night/Friday.

.LONG TERM [Friday Night Through Wednesday]...

A period of cooler and dry conditions can be expected through the
weekend as surface high pressure settles into the southeast. Upper
level ridging briefly builds in on Monday before the next shortwave
and cold front move in on Tuesday bringing with it our next chances
for rain. Temperatures also return to near seasonal levels for
Tuesday and Wednesday.

&&

.AVIATION...
[Through 06Z Thursday]

A band of light to moderate rainfall with isolated storms will
gradually lift northward through the night. Expect the bulk of
rainfall tomorrow to be across south GA and southeast AL. With the
rain will come IFR/LIFR restrictions, and outside of the rain
MVFR/IFR. Near the end of the TAF, the axis of rain may shift back
south towards north Florida.

&&

.MARINE...

Moderate southerly winds will increase to at least cautionary
levels Thursday as a strong cold front approaches. Showers and
thunderstorms will proceed the front and some storms may become
strong to severe. Winds will be strong and northerly Thursday
night after the cold front passes with advisory level conditions
likely at least through the end of the work week.

&&

.FIRE WEATHER...

Wet conditions are expected through Thursday with drying then
expected through early next week. At this time, however, Red Flag
conditions are not expected over the next week.

&&

.HYDROLOGY...

With the potential for heavy rainfall across much of the region, a
flash flood watch has been issued through Thursday. Model guidance
has been in good agreement that the heaviest rain should set up
across Southern Alabama and South Georgia. Rainfall amounts of 3 to
5 inches is expected with isolated maximum totals near 8 inches
within the flash flood watch area. Even though the rainfall will be
spread out over a couple of days, with much of the rainfall being
convective, the high rainfall rates will promote the flash flood
potential. In the days ahead, the focus will shift to river
flooding.

The rainfall distribution in this event makes many of our rivers
vulnerable to flooding, especially when many of these rivers are
running above normal from flooding last week. The Apalachicola,
Chattahoochee, Flint (ACF) system is the most vulnerable to
flooding with this system. Some of the ensembles suggest that
moderate flooding is possible in the ACF basin, particularly
within the Flint River system, including the Kinchafoonee Creek
north of Albany.

For detailed information on specific river stages and forecasts,
please visit http://water.weather.gov/ahps2/index.php?wfo=tae.
However, users are reminded that the river forecasts only include
the first 48 hours of rainfall.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   78  61  75  50  71 /  60  70 100  10   0
Panama City   74  62  73  52  70 /  50  80  90   0   0
Dothan        70  56  65  45  67 / 100  90  90   0   0
Albany        69  55  62  44  67 / 100  90 100  10   0
Valdosta      77  60  73  48  69 /  80  70 100  10   0
Cross City    80  66  75  53  73 /  20  30  90  20   0
Apalachicola  73  66  72  53  69 /  20  60  90   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday afternoon for Central Walton-
     Holmes-Jackson-North Walton-South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Thursday evening for Baker-Ben Hill-
     Berrien-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-Seminole-
     Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Thursday afternoon for Coffee-Dale-
     Geneva-Henry-Houston.

GM...None.

&&

NEAR TERM...Harrigan
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Harrigan
MARINE...Barry
FIRE WEATHER...Harrigan
HYDROLOGY...Godsey

In the hours before

Special weather statement, Mar 4, 2:45 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 AM EST Wed Mar 4 2020

GAZ146>148-158>161-040930-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
Thomas GA-
345 AM EST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COOK...SOUTHEASTERN
BERRIEN...LANIER...LOWNDES...THOMAS...BROOKS AND SOUTHEASTERN
COLQUITT COUNTIES UNTIL 430 AM EST...

At 343 AM EST, Doppler radar was tracking a strong thunderstorm near
Quitman, moving east at 50 mph.

Pea size hail and winds up to 40 mph are possible with this storm.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Lakeland, Quitman, Adel, Hahira,
Boston, Ray City, Ochlocknee, Pavo, Coolidge, I-75 At Exit 16, Moody
Air Force Base, Remerton, Meigs, Dasher, Morven, Berlin and Barwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3087 8297 3086 8300 3085 8301 3085 8309
      3083 8309 3083 8310 3080 8310 3080 8313
      3077 8314 3063 8314 3068 8408 3087 8407
      3092 8408 3094 8410 3101 8410 3119 8305
      3118 8297
TIME...MOT...LOC 0843Z 267DEG 46KT 3077 8364

21-WD

The radar

The Ft Rucker radar (KEOX), 45 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
March 4, 8:20 AM CST
Where
Coffee County, 0.69 mi N of New Brockton
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.380, -85.920

A tree blew down onto a car with wind damage to a sports complex and multiple reports of trees down in the area.

Thunderstorm Wind, Dale

When
March 4, 8:45 AM CST
Where
Dale County, 0.59 mi W of Newton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.340, -85.600

Several trees were blown down with roof damage to a home near Newton.

Thunderstorm Wind, Dale

When
March 4, 8:52 AM CST
Where
Dale County, 1.5 mi SSW of Sylvan Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.330, -85.470

Power lines were blown down along County Road 112 as well as a railroad crossing gate down.

Thunderstorm Wind, Houston

When
March 4, 9:08 AM CST
Where
Houston County, 1.5 mi SSW of Webb
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
31.240, -85.290

The public reported via social media that a tree was snapped along Furnie Folks Road.

Hail, Geneva

When
March 5, 4:24 AM CST
Where
Geneva County, Samson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.110, -86.040

Hail, Dale

When
March 5, 4:45 AM CST
Where
Dale County, 1.77 mi W of Hooper Stage Field
Measured
1 in hail
Reported by
Social Media
Coordinates
31.400, -85.720

Hail, Dale

When
March 5, 5:00 AM CST
Where
Dale County, 0.91 mi NE of Skipperville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.560, -85.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879446, 879447, 879448, 879441, 879442, 879443, 879444.